What Does a Benzo Overdose Look Like?
24 June, 2022
Benzodiazepines (benzos) such as Valium, Xanax, or Klonopin are prescription drugs with a sedating effect. Benzos are one of the most widely prescribed drugs in the United States, and they have helped many people improve their quality of life.
Yet, benzos are also highly addictive drugs.
It is estimated that approximately 30.5 million adults are prescribed benzos, and nearly seven million meet the criteria for benzo addiction. With the risk of addiction also comes the risk of overdose. It is vital if you or a loved one are prescribed benzos to know the signs of an overdose in case of emergency.
Symptoms of a Benzos Overdose
The Center for Disease Control (CDC) estimates that:
From January 2019 to June 2020, benzos accounted for nearly 17% of overdose deaths in the United States.
Of those overdoses, 90% of those deaths also involved opioids
Those abusing benzos may be engaging in risky behaviors and mixing their medication with other drugs and alcohol. When taking benzos with other drugs, it increases the risk of benzo overdose.
No one is immune to an overdose, and accidents happen. With these prescription drugs readily available, it is crucial to recognize the symptoms of an overdose for people who are abusing the medication.
Alternatively, it is possible to accidentally take more than what is prescribed, and if pills are not correctly stored, children may be able to reach them.
Symptoms of a benzo overdose include:
Extreme drowsiness or fatigue
Lack of coordination
Low blood pressure
What to Do if Someone Overdoses
Benzo overdose becomes fatal if the individual does not receive proper medical attention quickly. Death from a benzo overdose occurs when breathing slows down in the individual, causing respiratory depression and resulting in a coma.
Get Help Immediately
If you believe you or someone you love is experiencing an overdose, it is vital to call 911 immediately to prevent death or any other severe medical complications. While waiting for an ambulance to arrive, do not leave the person unattended. If possible, you must keep them conscious, and if they are vomiting, you will need to roll them on their side to make sure they do not aspirate.
When the individual arrives at the hospital, a doctor will give the person overdosing a medication called Flumazenil, which will help reverse the effects of a benzo overdose within 10 minutes.
In severe cases, the person experiencing the overdose will more than likely have their stomach pumped to remove the remnants of the drug from their system to halt the overdose.
A health care professional will then monitor the individual to ensure their heart rate and breathing normalize. They will also be given fluids to help them recover.
How to Prevent an Overdose
Benzos must be used and stored responsibly to prevent an overdose from occurring. The safest way to ensure an individual is handling their medications is to follow the physician's instructions that prescribed them their medication. Additional precautions individuals should take to prevent an overdose are:
Only take what they are prescribed
Keep medicine stored in a place where children cannot reach
Maintain a medication schedule or a pillbox that has the doses spaced out for each day of the week
Never give a friend or a family member the medication
Never leave the lid off of the medication
If they start to notice risky behaviors in themselves or a loved one, they must seek help
What To Do After an Overdose
There are times when people accidentally take too much medication and end up overdosing. Although, there are also times when benzo overdoses are accompanied by risky behaviors that indicate addiction. If an individual has experienced a benzo overdose, it is time to seek help. If the individual who had an overdose does not start treating their addiction, another overdose may occur, and there is no guarantee that they will survive the next one.
There are plenty of resources available to help individuals start their journey to recovery. Experiencing an overdose is usually a sign of a more severe addiction that needs immediate attention. An inpatient treatment program may be necessary to ensure the individual detoxes safely and receives the tools and resources to stay sober after they leave.
It is important to note that not all addictions are the same. Therefore it is essential to consult a health care provider to ensure the individual suffering from the addiction receives the appropriate and supportive care that they deserve.
The Forge Recovery Center Provides Effective Care for Benzo Addiction
Experiencing an overdose is often a wake-up call for most people that it is time to seek help and get clean. Admitting that you need help is the first step toward living a happier, healthier life free of addiction.
Here at The Forge Recovery Center, we want to remind you that there is no shame in suffering from an overdose or asking for help. Everything in life is recoverable, and we invite you to reach out to our expertly trained staff if you are searching for resources after experiencing an overdose.
We want to provide you with a safe space where you can explore your options and help you find treatments that will work for you. For more information, contact The Forge Recovery Center today.